PEBC Theme of the Week: Yellow and Black

Yellow can be a sign of liver issues, especially in the skin or the whites of your eyes. Many medications can change the colour of urine to a yellowish-brown colour. Here are the major ones that come to mind:


1) Senna glycosides: a laxative which discolours urine and feces to a yellowish-brown colour.

2) Vitamins: especially water soluble ones like vitamin B, any excess is excreted into the urine, resulting in a bright yellow colour.

3) Nitrofurantoin: an antibiotic used for urinary tract infections.

4) Metronidazole: an antibiotic used for anaerobic and parasitic infections.

------------------------ As for black:

Black stools could be a result of oxidized blood from a bleed somewhere in the body. Keep these in mind when assessing your patients!

1) Bismuth subsalicylate: You may know this as Pepto-Bismol, which can cause black furry tongues and black stools. The mechanism is that the sulfur present in saliva and digestive fluids can react with bismuth, resulting in bismuth sulfide, a black compound. It is harmless though, but scary!

2) Iron supplements: A well known culprit of black stools due to the nature of iron. That’s it for the colour series! Stay tuned for a new series!




15 views0 comments